Alert archive / Wyoming / Red Flag Warnings in 2012

Red Flag Warning 54, NWS Cheyenne, WY

August 25, 2012

NWS Cheyenne, WY issued this red flag warning at Aug 25, 2012, 1:31 PM MDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 25, 2012, 1:31 PM MDT (19:31 UTC)
Expired
Aug 25, 2012, 7:00 PM MDT
In force
5 hr
Issued by
NWS Cheyenne, WY

The text

As transmitted, in the capitals the NWS used until 2016.

507 
WWUS85 KCYS 251931
RFWCYS

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
131 PM MDT SAT AUG 25 2012

...GUSTY WINDS AND LOW RELATIVE HUMIDITY WILL CONTINUE OVER PARTS
OF CARBON COUNTY THROUGH THE EARLY EVENING...

.CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE OVER THE LOWER
ELEVATIONS OF CARBON COUNTY THROUGH 7 PM.  GUSTY WESTERLY SURFACE
WINDS AND RELATIVE HUMIDITY VALUES LESS THAN 15 PERCENT WILL 
PERSIST OVER THAT AREA THROUGH THE EARLY EVENING.

WYZ303-304-306-260100-
/O.NEW.KCYS.FW.W.0054.120825T1931Z-120826T0100Z/
CENTRAL AND NORTHERN CARBON/FERRIS-SEMINOE-SHIRLEY MOUNTAINS-
SOUTHWEST CARBON-UPPER NORTH PLATTE RIVER BASIN-
131 PM MDT SAT AUG 25 2012

...RED FLAG WARNING IN EFFECT UNTIL 7 PM MDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 303...
304 AND 306...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
UNTIL 7 PM MDT THIS EVENING.

* AFFECTED AREA...FIRE WEATHER ZONE 303 CENTRAL AND NORTHERN 
  CARBON/FERRIS-SEMINOE-SHIRLEY MOUNTAINS...FIRE WEATHER ZONE 
  304 SOUTHWEST CARBON AND FIRE WEATHER ZONE 306 UPPER NORTH 
  PLATTE RIVER BASIN.

* WINDS...WEST 10 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...AS LOW AS 10 PERCENT.

* IMPACTS...LOW HUMIDITIES...GUSTY WEST WINDS...AND DRY FUELS WILL
  PRODUCE CRITICAL FIRE WEATHER CONDITIONS THROUGH EARLY THIS
  EVENING. THOSE CONDITIONS ARE FAVORABLE FOR RAPID FIRE SPREAD
  AND FIRE GROWTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

WEILAND
1 follow-up statement
526 
WWUS85 KCYS 260055
RFWCYS

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
655 PM MDT SAT AUG 25 2012

WYZ303-304-306-260200-
/O.EXP.KCYS.FW.W.0054.000000T0000Z-120826T0100Z/
CENTRAL AND NORTHERN CARBON/FERRIS-SEMINOE-SHIRLEY MOUNTAINS-
SOUTHWEST CARBON-UPPER NORTH PLATTE RIVER BASIN-
655 PM MDT SAT AUG 25 2012

...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 303...304 AND
306...

WINDS HAVE DIMINISHED OVER THE AREA AND RELATIVE HUMIDITIES ARE
RECOVERING SLOWLY AND WILL CONTINUE TO RISE THIS EVENING...THUS
THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE.

$$

RE

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this red flag warning went out at Aug 25, 11:46 AM MDT, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 25, 11:46 AM MDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1146 AM MDT SAT AUG 25 2012

.AVIATION...18Z TAF ISSUANCE...

SATELLITE IMAGERY SHOWS A FEW AREAS OF VFR CIGS (WITH BASES AROUND
6 KFT AGL) PERSISTING OVER THE SOUTHERN NEBRASKA PANHANDLE.
HOWEVER...THE TREND HAS BEEN FOR THIS CLOUD DECK TO BREAK UP OVER
THE PAST HOUR AND THIS SHOULD CONTINUE THROUGH THE AFTERNOON.
CLEAR SKIES WILL PREVAIL THROUGH THE REMAINDER OF THE TAF PERIOD
IN A DRY AIRMASS. BREEZY NE WINDS ARE POSSIBLE AT KSNY AND KBFF
THROUGH 21Z SAT BEFORE WINDS SHIFT TO EASTERLY AND WEAKEN. THERE
IS A LOW POSSIBILITY OF SOME MVFR CIGS RETURNING TO KSNY AND KAIA
BETWEEN 06-12Z SUN...HOWEVER CONFIDENCE IS NOT HIGH ENOUGH TO
INCLUDE IN THE TAFS AT THIS POINT.

&&

.PREV DISCUSSION... /ISSUED 1019 AM MDT SAT AUG 25 2012/

DISCUSSION...
THE SURFACE COLD FRONT USHERING THE NEW AND COOLER AIR MASS WAS
SOUTH OF ALL BUT THE SOUTHWEST CORNER OF THE CWA AT MID MORNING.
BEST SURFACE PRESSURE RISES WERE OVER THE SOUTHEAST PART OF THE
CWA AT THAT TIME AND WERE HELPING TO PRODUCE NORTHERLY SURFACE
WINDS GUSTING AS HIGH AS 30 MPH.  LOWER CLOUDS DEVELOPED BEHIND
THE FRONT OVER PARTS OF THE EASTERN CWA.  AT 16Z...THE CLOUD
COVER CONTINUES TO ERODE AND WAS MAINLY OVER THE SOUTHERN
PANHANDLE.  AS SURFACE HIGH PRESSURE BUILDS OVER THE CWA...THE
WINDS WILL BECOME LIGHTER AND TURN TO THE SOUTHEAST.  ALSO...
MOSTLY SUNNY SKIES WILL BE OVER THE ENTIRE CWA BY 19Z.  IN A
RECENT UPDATE HAVE LOWERED TEMPERATURES A FEW DEGREES EAST OF
THE LARAMIE RANGE.  WILL KEEP THE CWA DRY THROUGH THE AFTERNOON
DUE TO THE DRY AND STABLE AIR MASS.

PREV DISCUSSION... /ISSUED 352 AM MDT SAT AUG 25 2012/

SHORT TERM...TODAY THROUGH MONDAY NIGHT
FORECAST CHALLENGE DEALS WITH FIRE WEATHER MAINLY...FOLLOWED BY RAIN
CHANCES SUNDAY.

CURRENTLY...FRONTAL BOUNDARY MAKING ITS WAY THROUGH SOUTHEAST
WYOMING AND NEBRASKA PANHANDLE THIS MORNING. THE FRONT IS ALREADY
THROUGH ALLIANCE AND CHEYENNE. GUSTY NORTH AND NORTHEAST WINDS
BEHIND THE FRONT WITH DOUGLAS GUSTING TO NEAR 40 MPH WHEN IT WENT
THROUGH. TO OUR WEST...NOTHING BUT CLEAR SKIES AND HIGH PRESSURE
DOMINATING THE PAC NW.

LOOKS LIKE A PERIOD OF GUSTY WINDS THIS MORNING AS 3 HOUR PRESSURE
RISES ON THE ORDER OF 3 TO 3.5MBS BEHIND THE FRONT. LATEST
GUIDANCE SHOWING WINDS REALLY TAPERING OFF AFTER SUNRISE. WINDS
WERE PRETTY GUSTY UP IN MONTANA AND IDAHO YESTERDAY BEHIND THAT
FRONT AND AM CONCERNED THAT THESE WINDS MAY BE GUSTY HERE AS WELL
TODAY. FOR NOW...WILL HOLD OFF ON ANY FIRE HEADLINES...BUT DAY
SHIFT MAY NEED TO ISSUE A FEW SHORT NOTICE RED FLAGS...ESPECIALLY
OUT IN CARBON COUNTY WHERE AFTERNOON HUMIDITY IS EXPECTED TO BE IN
THE SINGLE DIGITS. COOLEST DAY OF THE NEXT WEEK LOOKS TO OCCUR
TODAY BEHIND THE FRONT WITH UPPER 70S AND LOW 80S LIKELY ACROSS
THE CWA.

TEMPERATURES BEGIN TO WARM SUNDAY WITH 700MB TEMPERATURES CLIMBING
FROM +10C TODAY TO +14C SUNDAY AFTERNOON. SHOULD BE SOLIDLY BACK
IN THE 90S EAST OF THE LARAMIE RANGE SUNDAY AFTERNOON WITH MID TO
UPPER 80S WEST. UPPER HIGH EXPECTED TO BUILD BIG TIME MONDAY WITH
500MB HEIGHTS INCREASING FROM 591DMS SUNDAY TO 594DMS MONDAY
AFTERNOON. 700MB TEMPERATURES CLIMB TO +16C AS WELL...SO MONDAY
LOOKS HOT. COULD SEE TRIPLE DIGITS RETURNING TO THE PANHANDLE MONDAY.

LONG TERM...TUESDAY THROUGH SATURDAY
THE HOPE FOR THIS TIMEFRAME IS THE MONSOON MOISTURE RETURNING TO
THE AREA TUESDAY-FRIDAY.

TUESDAY AND TUESDAY NIGHT: MODELS APPEAR TO BE SHOWING A SOMEWHAT
CONSISTENT SIGNAL OF THE UPPER LEVEL RIDGE DOMINATING THE AREA WITH
SOMEWHAT OF A HINT OF THE MONSOON MOISTURE BUILDING INTO NORTHERN
COLORADO AND THE SOUTHERN WYOMING BORDER. WE DID KEEP THE BEST
CHANCE OF SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS DURING THIS
TIME...BUT NOT REAL CONFIDENT THAT THIS CONVECTION WILL MAKE IT TOO
FAR OUT INTO THE PLAINS SINCE THE STEERING FLOW WILL BE FAIRLY WEAK.
THIS CONVECTION SHOULD BEGIN TO WEAKEN BY AROUND SUNSET.

WEDNESDAY AND SATURDAY...
THIS TIMEFRAME IS SHOWING CONSIDERABLE DIFFERENCES IN THE MODELS
ON THE TIMING OF THE UPPER LEVEL WAVES MOVING THROUGH THE CANADIAN
PROVIDENCES. THE GFS/UKMET SHOWS A MUCH STRONGER AND MORE
PROGRESSIVE WAVE MOVING THROUGH THE CANADIAN PROVIDENCES FROM
WEDNESDAY INTO THURSDAY WHILE THE ECMWF/GEM ARE HOLDING BACK THE
MAIN UPPER LEVEL TROF AND SENDING OUT PIECES OF ENERGY AHEAD OF
IT. MEANWHILE...THE GEFS IS SHOWING A LITTLE OF BOTH WITH SOME
ENSEMBLE MEMBERS HOLDING BACK THE MAIN WAVE AND SOME OF THEM
SHOWING MUCH FASTER PROGRESS. WE ARE GOING TO PLAY THE MIDDLE OF
THE ROAD APPROACH FOR NOW...WHICH WOULD TEND TO KEEP THE MONSOON
MOISTURE IN PLACE OVER THE AREA THROUGH FRIDAY.

IF THE GFS/UKMET DOES VERIFY...WINDY CONDITIONS COULD DEVELOP
ESPECIALLY ACROSS THE WESTERN HALF OF THE FORECAST AREA ON
WEDNESDAY AHEAD OF THE PROGRESSIVE TROF WHICH COULD PRESENT THE
POTENTIAL FOR SOME WIND GUSTS OF 30-40 MPH AND RED FLAG CONDITIONS. THIS
COULD ALSO TRIGGER SOME GOOD UPSLOPE FLOW ACROSS THE SNOWY AND
LARAMIE RANGES. ANY CONVECTION THAT DOES DEVELOP OVER MOUNTAIN
RANGES COULD SPILL INTO THE PLAINS AND BRING A FAIRLY DECENT
CHANCE OF SCATTERED THUNDERSTORMS WITH SOME OF THE STORMS
PRODUCING HEAVY RAINFALL DUE TO PRECIPITABLE WATER VALUES
POSSIBLY REACHING 1 TO 2 STANDARD DEVIATIONS ABOVE NORMAL.
HOWEVER...IF THE ECMWF/GEM VERIFIES...WIND SPEEDS WILL MOST LIKELY
BE SOMEWHAT LIGHTER WITH LESSER COVERAGE OF SHOWERS AND
THUNDERSTORMS. TEMPERATURES WILL CONTINUE TO BE QUITE WARM DURING
THIS TIME WITH AFTERNOON HIGHS STILL ABOVE NORMAL FOR THIS TIME OF
YEAR WITH SOMEWHAT OF COOL DOWN POSSIBLE ON THURSDAY AFTER THE
PASSAGE OF THE FRONT. WE WILL KEEP THE CHANCE OF THUNDERSTORMS
GOING OVER THE AREA AT LEAST THROUGH FRIDAY.

LATEST SURFACE ANALYSIS WAS SHOWING THE FRONTAL BOUNDARY FROM JUST
SOUTH OF BORDEAUX TO NEAR TORRINGTON STRETCHING NORTHEAST THROUGH
NORTHERN SIOUX COUNTY WHERE A STRAY SHOWER EXISTS. THIS BOUNDARY
IS PROGGED TO CONTINUE SLIDE SOUTHEAST AS THE NIGHT PROGRESSES.
PRESSURE RISES BEHIND THIS BOUNDARY ARE ON THE ORDER OF 5MB WITH
SHOULD CONTINUE TO AID IN PUSHING THIS BOUNDARY SOUTH. AHEAD OF
THIS BOUNDARY WE ARE STILL CONCERNED THAT SOME IFR/LIFR CEILINGS
MAY DEVELOP MAINLY AT AIA AND SNY TAF SITES BETWEEN 08Z AND
10Z...BUT THESE LOW CEILINGS SHOULD CLEAR OUT FAIRLY QUICKLY ONCE
THE BOUNDARY PASSES THROUGH. CURRENT TIMING OF THE FRONT SHOULD
CROSS CYS BY 08Z...BFF AROUND 09Z-10Z...AIA 11-12Z AND SNY 12Z-
13Z.

FIRE WEATHER...

WARM AND DRY WEATHER TO CONTINUE ACROSS SOUTHEAST WYOMING AND
NEBRASKA PANHANDLE AS HIGH PRESSURE BUILDS OVER THE AREA STARTING
TODAY AND PERSISTING THROUGH MOST OF THE WEEK. CRITICAL AFTERNOON
HUMIDITIES EXPECTED EACH DAY WITH POOR OVERNIGHT RECOVERIES IN
SOUTHEAST WYOMING. HUMIDITY RECOVERIES A LITTLE BETTER IN THE
PANHANDLE AS SOUTHEAST WINDS SHOULD PROVIDE SOME LOW LEVEL
MOISTURE INTO THE AREA. FORTUNATELY...WINDS LOOK TO BE LIGHT
THROUGH MONDAY ALLEVIATING ANY FIRE WEATHER PROBLEMS. NEXT RED
FLAG DAY LOOKS TO BE WEDNESDAY AS LOW LEVEL WINDS BEGIN TO
INCREASE AHEAD OF THE NEXT LOW PRESSURE SYSTEM TRACKING THROUGH
MONTANA.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

AVIATION...FINCH
Hazardous weather outlook, Aug 25, 10:21 AM MDT, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1021 AM MDT SAT AUG 25 2012

WYZ101>119-261030-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1021 AM MDT SAT AUG 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF AFTERNOON THUNDERSTORMS ACROSS THE MOUNTAINS
EACH DAY NEXT WEEK. SOME OF THE THUNDERSTORMS MAY SPILL INTO THE
WYOMING PLAINS WEDNESDAY INTO FRIDAY. THESE STORMS ARE NOT
ANTICIPATED TO BECOME STRONG OR SEVERE. GUSTY SOUTHWEST WINDS ARE
POSSIBLE ON WEDNESDAY ACROSS AREAS WEST OF THE LARAMIE RANGE WHICH
MAY POSE A THREAT FOR RED FLAG CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-261030-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
1021 AM MDT SAT AUG 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS MAY DEVELOP OVER THE WYOMING MOUNTAINS ON
WEDNESDAY INTO FRIDAY. A FEW OF THESE STORMS MAY DRIFT INTO THE
NEBRASKA PANHANDLE ON THESE DAYS. HOWEVER...THESE STORMS ARE NOT
EXPECTED TO BECOME STRONG OR SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WEILAND

Nearby

Red Flag Warnings in Wyoming, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.